In a January 15 MindBlog post, I noted the start of my most recent foray into supplements meant to have salutary effects on energy, mind, body, longevity, etc., giving some references to work on pterostilbene, a resveratrol cousin whose added methyl groups allow more rapid absorption after ingestion and slow down its removal by the liver. I’m wanting to report now on my experience of trying Elysium’s pills containing 125 mg pterostilbene and 25 mg nicotinamide riboside, (one per day, instead of the two recommended). I emphasize that this is a single report, people doubtless vary in their sensitivity.
I used the half dose because my previous 2008 experiment with resveratrol was terminated after 19 days because of increasing arthritic symptoms, especially in hands, which disappeared with a week after stopping the supplement. The MindBlog post reporting this result received 33 comments noting side effects of arthritic symptoms, foot and finger soreness and stiffness, sleep disturbance, joint pain, etc. All of these effects are consistent with possible immune system activation and inflammation.
On starting one pill a day, I thought I noticed after a few days a subtle increase in body energy, a slightly more benign and positive temperament (there are a few reports of anxiolytic effects of low doses of pterostilbene), and most interesting to me, a decrease in rumination or mind wandering versus focused attention . By day 30 increasing stiffness in fingers and body movement was obvious. I terminated the pills, and stiffness disappeared over the next few days. After seven days off, I started one pill a day again. After four days, stiffness and arthritic symptoms had clearly increased in my hands. On stopping the pills again, stiffness disappeared over the next few days.
So, I guess that’s it for me on the resveratrol or pterostilbene trip. Pity… chemical studies noting their desirable effects are quite compelling. I do think Elysium and other vendors of these products should state their possible side effects.
I started taking pterostilbene after reading about all the wonder benefits of it. After only a few days my hands, right shoulder and right foot started hurting. I went from feeling perfectly fine to very painful in a week. I wish I saw your blog before starting that supplement!ReplyDelete
I take other supplements and find them to be very helpful. I have never had such a debilitating reaction to any supplement.
My experience with resveratrol was the same as yours as was pterostilene. Thankyou for verification on my experience. Not for meReplyDelete
I finally have figured out what causes my severe foot pain. I was taking both Elysium Basis and resveratrol and was getting frequent joint pain in my fingers and feet. I'm so upset by this because I truly believe in the health benefits of resveratrol and nicotinamide which is in Elysium Basis.ReplyDelete